So about an hour ago I got back from Sonisphere festival down in Knebworth.
Knebworth is a fair drive away, just north of London, and took about 4 hours or so to get there, then again back.
The journey there was full of life, we were all very excited (except my dad) and we didn't quite know what to expect. It was a friday and the bands didn't start until the saturday. It was also a very thirsty journey, so buying 2 Relentless from a service station was a good choice.
We'd never been to a festival before, and were relatively uninformed as to the goings on, other than of course the large lineups of constant bands during the day and the camping during the night, so this was very new for all of us and in a way it was good that way, as we all gained the experiences together.
We finally arrived around 2pm, after having to take a slight detour due to Sat-Nav misleading us with a turning that didn't actually exist, but all was well.
We took the trek to the entrance and waited for Aaron to get his ticket, finally putting him at ease after being worried the whole week prior, then proceeding to enter. We were searched (well, supposed to be- they ignored me) - not very well it would seem, as Aaron had a Swiss Army Knife which wasn't found - nevertheless, the security was generally very good all weekend. We continued the epic trek with our heavy bags to find a suitable camping location and swiftly set up shop with our recently gained knowledge of tent-set-upage. After around 15 minutes or so, we were settled down with our tent ready, and everything inside.
We decided now would be a good time to look around and entered the area known as Bohemia, in which all activies took place, other than main stage activity, and was effectively the food court. We wandered around for a while and got familiar with the surroundings, rather impressed with all the different things we could do, then returned to our tent and made friends with a couple of guys next door, Kyle and Matt, who we hung around with for a while later that night (it was all a bit hazy after a few cans).
The day passed and we continued to look around and such, desperately craving beer (atleast I was anyway), and fortunately another dude next door noticed Aaron's Metallica tee and decided we were worthy, and bought us a crate of Carlsberg (£30 for 24 cans, probably the least extorted pricing from the whole festival).
We had a few drinks and made ourselves at home, and had a nice long chat with the dudes next door before I decided I'd take Jason with me to have a contest to see who would get the most high-fives. I was pretty drunk. Yelling "High five for Metallicuh!" in an American accent (which a few people questioned), I managed to get atleast 40 high fives, and spoke to a lot of people about it, some as drunk/excited for Metallica as myself.
The rest of the night I don't remember all that much, but I decided to crash for the night in the tent and texted Emma for a while. Emma is a girl I've been getting to know for a while now and we've recently started going out. She's wonderful- very different to most girls I know. Easy to talk to, beautiful, understanding, emotional, affectionate. Everything I could ever want. I'm a softy, I know, but more on that later. Jason and Aaron chose to stay out and get to know more people, Aaron soon returning stoned and drunk out of his mind. We talked and were unsure of the whereabouts of Jason (who was a bit drunk, but not too bad), who returned later having stories of circle pits to a DJ on the camp. We decided to get some rest. Sort of.
Somehow or another, we managed to get only about an hours sleep, well, me and Jason anyway. Aaron about 3 or so. We decided to go looking around camp at 6, attempting to find the water taps and such, then waiting it out until things started to open. I started to feel the lack of sleep around 7, and we fell back to sleep till around 10.
We checked out the Arena (the big area where the key bands would play on alternating stages) and returned to Bohemia for a little while as the first band didn't start until 12.
We were pleasantly surprised by a small dutch polka band playing to a small crowd. It was a very different and interesting musical experience, playing songs like Enter Sandman, Ace of Spades and Living On A Prayer. Everyone was singing along, twas very fun.
We returned to the Arena and positioned ourselves around the Saturn Stage (effectively second stage). There were quite a few people, but not too many. The announcer informed us that the polka band would start the festival, which they did. Without microphones. Infront of a crowd of metal heads. They didn't go down well and lost the novelty of their small performance, but the next band went down very well.
The next section will be effectively be reviews, and unless stated otherwise, just assume all we did between was walk to the opposite stage, as the main bands were on a staggered line up so you would never miss a thing, and only a 5-10 minute per band.
(Real) Day One: Saturday
First Band, Saturn Stage: Soil (30 minute set, 12:00-12:30)
These were a band that Aaron and myself had known a couple of songs of for a few years, from various videos, but never expected to see them. The crowd, for an early performance and a relatively small band were pretty good, although we were quite far away, but we decided to go a lot close for the last song, Halo. It was really good, and the singers singing was perfect live.
Recommended songs: Breaking Me Down, Halo.
Second Band, Apollo Stage: Alien Ant Farm (30 minute set, 12:35-13:05)
One of the final bands to be announced, I think people were expecting something more metal, but they put on a good show. Jason, Aaron and I hadn't fully worked out how the main stage worked yet. Basically there was a huge barrier in front of us, which we were meant to go round, but we enjoyed it on the huge screens from where we were. Even when the singer (who has long hair now, in more than one place), decided to get his knob out on stage. For lack of better wording, I though I'd go for the most crude explanation. Cheering was had. And the bassist is a freak but hilarious. Singing again was flawless.
Recommended songs: Movies, Smooth Criminal.
Third Band, Saturn Stage: Skindred (30 minute set, 13:10-13:40)
We didn't watch these, went back to the tent and chilled for a little while.
Forth Band, Apollo Stage: Taking Back Sunday (40 minute set, 13:45-14:25)
I only knew like one song by these guys, we went mostly for bragging rights to all the girls we know who love them. Singing was very good again, and the singer (who's a bit weird, and has many gay mannerisms) was some kind of god at microphone tricks, they were cool to watch. It was a decent performance.
Recommended songs: MakeDamnSure, Liar (It Takes One To Know One).
Fifth Band, Saturn Stage: Bjorn Again (40 minute set, 14:30-15:10)
Jason and I thought these would be a great laugh. Something to mix things up, Sonisphere invited an Abba Tribute Band, chosen specifically by Metallica. Not a heavy metal cover band, an identical tribute band, it was fantastic, really. I was surprised how many songs I knew and it really was an amazing experience, especially when they played Enter Sandman as a tribute to Metallica, in Abba style. That really was fantastic, proves you can moshpit to anything (more on that later..) and we all really enjoyed it. It felt almost like a guilty pleasure.
Recommended songs: I'll skip this one.
Sixth Band, Apollo Stage: Anthrax (45 minute set, 15:15-16:00)
One of the Big Four of thrash metal (along side Slayer, Metallica and Megadeth). The singer quit the band just prior to the event, but the band has had many singers, and one of the previous frontmen joined just for that gig- they put on a very good show. I didn't know ANY songs, except one, which they didn't play, but I still got into it, you can't help but head bang to music like that. Another really good performance, just slightly unfortunate that you could'nt hear the guitar solos at all over the overly loud double bass.
Recommended songs: Caught In A Mosh, Madhouse.
Seventh Band, Saturn Stage: The Used (45 minute set, 16:05-16:50)
Again we went back to the tent for a rest as I knew no songs at all by them and Jason and Aaron weren't all that arsed. Standing up all day is not cool!
Eighth Band, Apollo Stage: Coheed And Cambria (45 minute set, 16:55-17:40)
This was quite annoying. I was sort of looking forward to seeing them, as I heard they put on a good performane live and I knew the odd popular song. We walked up the hill to the Apollo Stage to hear the announcer apologising and that Coheed And Cambria are late due to a fault with their ferry, and that they'd be playing at 19:10 in Bohemia tent (another stage with slightly less known bands playing- a huge tent. Effectively the size of Academy 1). In their place, the Bohemia band in their spot would play: Fact. They were shit, Fact. We went to our tent.
Ninth Band, Saturn Stage: Airbourne (45 minute set, 17:45-18:30)
We stayed in our tent resting our achey legs. None of us really knew them all that well (one or two songs max) and we needed the rest.
Tenth Band, Apollo Stage: Heaven & Hell (1 hour set, 18:40-19:40)
Despite the fact these were second main stage headliners, we knew nothing of them, only that Dio and Tony Iommi were members, and didn't fancy leaving the comfort of our tents for them either. We ate pizza. It was good. Cut into 8 slices, Jason lost the rock paper scissors for an extra slice. Poor guy. We did head back to the stage towards the end of the set, however, so we can say we've seen them now.
Eleventh Band, Saturn Stage: Bullet For My Valetine (1 hour set, 19:50, 20:50)
This is the point where my mind was blown. I like Bullet, a lot, but I didn't expect this. The performance was absolutely flawless, solos, singing, everything. Even in the rain- which only made the heavy moshing more hardcore, might I add. Quite close to the front, we were really in the thick of it, screaming at the top of our lungs. The atmosphere was fantastic, and we got an exclusive song (only played twice before) from the new album. To top it all off, Aaron and I decided the best way to end it was to crowd surf. Good idea.
Recommended songs: Scream Aim Fire, Tears Don't Fall.
Twelth Band, Apollo Stage: Linkin Park (1 hour 45 minute set, 21:00-22:45)
After having lost Aaron and Jason due to the time difference between crowd surfing and slight mixup with meeting points, I was alone for this one- but all was good. I got very close to the front and as Session started playing the cheering began. I was finally seeing Linkin Park after all these years. The band that got me into rock and my favourite band for 2 years. I think that was what made it so special for me. Other than the new stuff, I knew all the lyrics, and the raps word for word, it was a fantastic experience. Very passionate from everyone, especially Mike Shinoda (my favourite member since day one- giving us a heartfelt rap about war and a piano solo) and a drum solo from the drummer Rob, which was definitely worth seeing- even had people moshing!
Towards the end of the set, Linkin Park went off stage and Chester (lead singer) brought out his side project: Dead By Sunrise, to play 3 songs or so. They were slightly disappointing, but Linkin Park redeemed it with their encore of New Divide, Faint and One Step Closer.
Full setlist: http://www.setlist.fm/setlist/linkin-park/2009/sonisphere-festival-stevenage-england-43d7bfd3.html
Recommended songs: Faint, In The End.
Music over, rest of night
Having come out of the amazing last 3 hours of music relatively shaken, we were very tired and instantly got some drinks then proceeded back to Bohemia. We checked out the Fuel girls (like the hottest girls ever stripping to heavy music - what else could you want?) and stuck around there for a bit and decided to call it a night and head home to get some sleep. We slept this time. It was good.
Day One over.
Day Two: Sunday
We woke around 9ish due to dudes yelling METALLICUH and BUTTSCRATCHER, got dressed and went for a wander. We felt pretty shitty from the night before, our legs were killing.
I had a brainwave.
I went to the shop, Jason and Aaron were baffled. HEAD AND SHOULDERS. We used Jason's tank of water to pour on our heads to wash our hair. God it felt good. Everyone felt better and a lot more in the mood for nearly 12 hours of heavy music. Sounds weird when you say it like that.
We wandered and did the usual morning stuff for a while before catching the last half of Buckcherry. Reviews start again here.
First Band, Apollo Stage: Buckcherry (30 minute set, 11:20-11:50)
We didn't know anything by or indeed about the band, but we caught the last half of the set, watching on the big screens from a distance, and were rather impressed. The performance was good and singing and solos seemed spot on- I'll definitely look out for them more and recommend them to others.
Recommended songs: Don't know any anyway.
Second Band, Saturn Stage: Paradise Lost (30 minute set, 11:50-12:20)
We watched again from a distance with these are we didn't know anything by them, but they seemed pretty good again from where we were- pretty heavy and performed well.
"I wonder if they're british?" - Brad
"Get a beer for a few quid." - Singer
Was good, I would recommend these too.
Recommended songs: Don't know any again.
Third Band, Apollo Stage: Killing Joke (30 minute set, 12:20-12:50)
We turned to our tent again to rest for these. We'd never heard anything by them and Jason had told us they weren't exactly anything great, so we sat it out in our tent for our poor ickle legs, that hated us by this point.
Forth Band, Saturn Stage: Saxon (30 minute set, 12:50-13:20)
Again we sat these out, as we were in our tent and it's quite the trek to the Arena, and we didn't know anything by them. We'd been recommended and Lars Ulrich of Metallica says they're his biggest influence, but apparently we didn't miss much from what I heard.
Fifth Band, Apollo Stage: Lamb of God (40 minute set, 13:20-14:00)
After missing about half of these due to the epic trek and Aaron attepting to get a ticket signed only to find the signing band (Buckcherry) had finished their signing session. We were pretty far back which we regretted (the point where no one does anything) as we were still sort of tired, but the performance was great, the 'singer' does a really good job of what he does and the guitar solos were solid.
Recommended songs: Redneck, Laid To Rest.
Sixth Band, Saturn Stage: Mastodon (35 minute set, 14:05-14:40)
Another band I didn't know an awful lot by, but the performance was great. The drummer is known for being a bit of a beast and he definitely lived up to that, flawless. The solos were perfect too, and some of them were really hard by the looks of it. Not much else to report.
Recommended songs: Blood and Thunder, Colony of Birchmen.
Seventh Band, Apollo Stage: Special Gu
ests (1 hour set, 14:45-15:45)
Lots of hype about these guys, no one knew what to expect.
Lots of contoversy on the forums, lots of wondering about if Sonisphere would ever update it (which they didn't, even on the friggin' programme), until finally they unveiled with the rising band banner at the back of the stage. MH, it read.
Everyone cheered their lungs out, finally the anticipation paid off. The story behind it goes that Machine Head were lined up for main stage (Apollo) and were happy, but then Limp Bizkit got put above them and they weren't pleased. They pulled out but were offered a spot on second stage (Saturn) higher than Limp Bizkit, but refused through principle and feeling they deserved better. After Sonisphere 'begged' them to come back, they took the spot below Limp Bizkit and played their set- and what a set it was.
I've never seen a crowd so into it, it was almost as if EVERYONE in the front section knew this band to heart, it was fantastic. So many people yelling, even the singer was overwhelmed, claiming this was his best gig ever. Usually I wouldn't believe that, but after how good we were as a crowd it wouldn't surprise me. Chanting "MACHINE FUCKIN' HEAD" after every song, down to "FUCK LIMP BIZKIT, FUCK LIMP BIZKIT", it was immense, one of the best performances I've experienced. I bet they're glad they came, we sure were. Fuck, they even had a huge circle pit going to NOTHING. No beat, no playing, no singing, no talking. Just pure adrenaline from the performance. The singer was shellshocked.
Recommended songs: Aesthetics of Hate, Beautiful Mourning.
Eighth Band, Saturn Stage: Feeder (45 minute set, 15:50-16:35)
Another one we didn't pay a lot of attention to, we were tired from the mosh pits and crowd surfing of Machine Head. We headed back to the chips stall, bought, ate and rested for a while, coming back to check out the last few songs. You know, the big ones? We were sat but the crowd were getting into it and they gave off another good British performance. I'd like to be a bit more involved next time though, although the original plan had been to see Corey Taylor's solo project in the Bohemia tent (they clashed), however it was VERY full.
Recommended songs: Buck Rogers, Just A Day.
Ninth Band, Apollo Stage: Limp Bizkit (1 hour set, 16:40-17:40)
Aside from wondering what to expect after our chanting, I wasn't sure what to expect from the rap metal band, but I was pleasantly surprised. First couple of songs we stood on the cusp of the crowd, watching the screens, but going in for some of the heavier songs. Fred Durst's very unique voice kinda won me over, when he wasn't brown nosing Machine Head (the DJ and drummer were wearing tour shirts for christ sake) and he put on a great performance. For a rap metal band, some of the moshing was crazy, especially during Break Stuff. I'd definitely go see them again- you can tell a band is doing a good job when you forget the pain in your legs.
Recommended songs: Break Stuff, Now I Know Why You Wanna Hate Me.
Tenth Band, Saturn Stage: Alice In Chains (45 minute set, 17:45-18:30)
Aside from the immense leg pain, Aaron and I weren't all that bothered about Alice In Chains due to knowing very little of them, so we left Jason and his alternative self to go enjoy it while we rested back at the tent and Aaron went for an 'epic shit'. Ahem. We wandered back and caught the last few songs, which seemed pretty good, and ate some more chips. We was hoping we'd catch Jason before the next band but he didn't walk past us.
Recommended songs: Man In The Box, Would.
Eleventh Band, Apollo Stage: Nine Inch Nails (1 hour set, 18:35-19:35)
Another one that Aaron and myself weren't all that interested in, but we watched from the back. It was their last EVER gig in the UK- 20 years, ending. Trent put in a very passionate performance, apparently almost crying. They played a lot of obscure, rare songs. No popular ones at all, so much of the crowd were disappointed, but others, like Jason, grasped the passion behind the performance and that made it for him. That's all I can report.
Recommended songs: The Hand That Feeds, March Of The Pigs.
Twelth Band, Saturn Stage: Avenged Sevenfold (50 minute set, 19:45-20:35)
This was it. I was finally going to see Avenged Sevenfold after all these years. My favourite band at one point, and the band I've wanted to see for the longest. 5/9 of my heroes. We got quite close before they started, but ended up MUCH closer. Effectively front row, bar having to basically hug the girl in front for the whole show so I didn't lose my spot. I was so close, wearing my Avenged Sevenfold t-shirt. They were right there. The performance was fantastic and everyone was so into it AND it had previously been Matt's birthday so he got a Happy Birthday too. It was everything I'd wanted it to be and now I need them to come to Manchester- after finishing the recording of their new album!
Recommended songs: Critical Acclaim, Afterlife.
Thirteenth Band, Apollo Stage: Metallica (2 hour set, 20:45-22:45)
This was the big one, the one we'd all wanted. Atleast half the people at the festival hard worn a Metallica t-shirt at one point and there were a lot of dedicated fans. I pushed through a lot of crowd to get into the front section and was reunited with Aaron and Jason after Avenged Sevenfold and we got a decent spot. We weren't surrounded by tall dudes and the screen and stage were easily in sight.
There was a massive pause, followed by a video of The Good, The Bad And The Ugly on the monitor, along with the track known as "The Ecstasy Of Gold" playing. Everyone sung along to the familiar tune- Metallica had used it to open their gigs since 1983. I got chills.
It stopped but they were still nowhere to be seen. Everyone listened closely. A slight fade-in was heard. It was Blackened. As soon as it was recognizable cheers were heard from 90,000 people and the song broke into action. Aaron and I sung along to almost every word, shouting and screaming with pure passion to everything. We'd planned the setlist before to ourselves and it was perfect. Everything we wanted was played, to perfection might I add. Most of the crowd were singing it all word for word.
Creeping Death. Sad But True. Nothing Else Matters. No matter how heavy or soft, the crowd and the band put in so much passion into the performance, it was harmony.
Nothing Else Matters really made me miss Emma, more than I've missed anyone before after knowing them for such a short time- the lyrics seemed to fit, I can't wait to see her more than ever.
The band went off and came back for their encore, which continued their flawless performance, even playing a rare song off their first album. After Seek & Destroy, their final song, people got prepared to leave. But..
"HAPPY BIRTHDAY TO YOU" the crowd began to sing, getting loud as people picked up on it. It was James's birthday in an hour. His family, his friends, his band mates began smearing him in cream pies and spray, it was fantastic. They stayed on stage for a long time, talking, having fun.
Even James, beef cake of heavy metal let go of a few tears. 90,000 people singing happy birthday surrounded by his family and best friends. You can't begin to imagine the happiness.
They eventually began to go off stage (I got a pick!) and people began to leave, in pure awe from the performance we'd just seen. Words really cannot describe it. Better than Manchester.
Full setlist (best setlist I've ever seen): http://www.setlist.fm/setlist/metallica/2009/sonisphere-festival-stevenage-england-43d7bf07.html
Recommended songs: Everything.
Music over, rest of night
We made our way back to the tent, promising we'd come back out and check the activities and party for the last time, but after getting there we were just so worn out from the amazing weekend that we fell asleep very quickly. Well, after I dragged Aaron out of the tent.
Day Two Over.
Day Three: Monday
We awoke around 9 again, even more dead from the previous night and sluggishly began to come around. We'd packed up slowly and eventually began the epic trek back to the pickup point. There was a slight air of sadness as it came to an end. The end of an era.
We endured the drive home, not much was said due to everyone being ridiculously tired, but we had a damn good Burger King.
We eventually arrived at Jason's house and helped him to get his stuff in, waving good bye, and set off home. We dropped Aaron off and I got home. I know that we all felt one thing. We sat down and just though, "What now?".
It was one of the best experiences of my life and I know it will never happen again, but it was amazing.
Thankyou for reading, if you're still alive.